bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
All Web sites
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2014: A M F J
2013: D N O S A J J M A

 
  Other news for:
Child
Parenting
 Resources from HONselect
Many ADHD Drugs Linked to Painful Erections: FDA
Agency wants drug labels to reflect this rare risk

By Robert Preidt

TUESDAY, Dec. 17, 2013 (HealthDay News) -- In rare cases, Ritalin and some other drugs used to treat attention-deficit/hyperactivity disorder (ADHD) can cause long-lasting and sometimes painful erections, the U.S. Food and Drug Administration said Tuesday.

If this condition -- called priapism -- is not treated immediately, it can cause permanent damage to the penis.

The class of ADHD medications that have been linked to priapism include methylphenidates, which are central nervous system stimulants. They go by the brand names Ritalin, Concerta, Daytrana, Focalin, Metadate, Methylin and Quillivant.

A non-stimulant ADHD drug called Strattera (atomoxetine) has also been linked with priapism in children, teens and adults.

Based on a recent review of these products, the FDA has told manufacturers to update the drugs' labels and patient medication guides.

"There have been very few case reports on this adverse effect in association with drugs to treat ADHD," said one expert, Victoria Richards, an associate professor of medical sciences at Quinnipiac University in North Haven, Conn.

"Although the effect is rare, the warning will at least draw attention to the potentially dangerous connection, not only in light of improved recognition and diagnosing of ADHD, but also in the misuse/abuse of those stimulant drugs," Richards said.

Priapism appears to be more common in patients taking Strattera than in those taking methylphenidate products, but a lack of data means that the FDA does not know how often priapism occurs in patients taking either type of drug.

Priapism can occur in males of any age. It happens when blood in the penis becomes trapped, resulting in an abnormally long-lasting and sometimes painful erection.

Doctors should make sure that male patients and their parents know the signs and symptoms of priapism and the importance of immediate medical treatment, the FDA said.

The agency noted that younger males, especially those who haven't reached puberty, may not recognize the problem or may be too embarrassed to tell anyone about it. Patients should be encouraged to read the medication guide that comes with these products.

It's also important for doctors to use caution when switching patients from methylphenidate to Strattera, and patients should not stop taking a methylphenidate product without first discussing it with a doctor, the FDA said.

ADHD, a neurological behavior disorder, is usually diagnosed in childhood and often lasts into adulthood. Kids with ADHD may have trouble paying attention and controlling impulsive behaviors. These medications are intended to help them focus and control their actions.

More information

The American Urological Association has more about priapism.

SOURCE: Victoria Richards, Ph.D., assistant professor, medical sciences, Frank H. Netter MD School of Medicine, Quinnipiac University, North Haven, Conn.; U.S. Food and Drug Administration, news release, Dec. 17, 2013

Copyright © 2013 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=683148

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Specialty Chemicals and Products
Methylphenidate
Priapism
Association
Behavior
Penis
Attention
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact